Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 175, NWS St. Louis, MO

May 23, 2008Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2008, 12:28 PM CDT for Adams County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2008, 12:28 PM CDT (17:28 UTC)
Expired
May 23, 2008, 1:00 PM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Adams County, IL

The radar

The St Louis radar (KLSX), 163 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 231729
SVRLSX
ILC001-231800-
/O.NEW.KLSX.SV.W.0175.080523T1728Z-080523T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1228 PM CDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 100 PM CDT

* AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 5 MILES NORTHWEST OF MENDON...OR 9 MILES EAST OF
  CANTON...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MENDON...
  GOLDEN...
  CAMP POINT...
  CLAYTON...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

HAIL NICKEL SIZE HAIL WAS REPORTED IN LIMA WITH THIS STORM AT 1224 
PM CDT. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

LAT...LON 4018 9093 3995 9094 4002 9149 4004 9149
      4006 9151 4010 9151 4020 9151
TIME...MOT...LOC 1728Z 283DEG 22KT 4013 9133

$$

BRITT
1 follow-up statement
000 
WWUS53 KLSX 231757
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1256 PM CDT FRI MAY 23 2008

ILC001-231806-
/O.EXP.KLSX.SV.W.0175.000000T0000Z-080523T1800Z/
ADAMS IL-
1256 PM CDT FRI MAY 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ADAMS COUNTY EXPIRES
AT 100 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.

LAT...LON 4018 9093 3995 9094 4002 9149 4004 9149
      4006 9151 4010 9151 4020 9151
TIME...MOT...LOC 1756Z 283DEG 22KT 4009 9111

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:21 PM CDT, 7 minutes earlier.

Area forecast discussion, May 23, 12:21 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1221 PM CDT FRI MAY 23 2008

.UPDATE...
/1144 AM CDT FRI MAY 23 2008/
FORECAST UPDATED MAINLY TO REDUCE POPS IN THE NRN PART OF THE CWA
NOW THAT THE REMANTS OF THE EARLIER MCS HAVE PUSHED EAST OF THE
AREA. HAVE CONTINUED 30-40 POPS FOR SCT SHRA/TSRA THIS AFTERNOON
AS NAM DEPICTS MUCAPES IN THE 400-1000 J/KG RANGE BY 21Z. LATEST
SURFACE ANALYSIS SHOWS MCS HAS LEFT A OUTFLOW BOUNDARY THAT
EXTENDS FROM NERN MO SEWD INTO S CNTRL IL AND THE WARM FRONT
IS MOVING SLOWLY NWD ACROSS SRN MO...BOTH OF WHICH WILL ACT AS
POTENTIAL FOCUSING MECHANISMS. ONLY MADE MINOR ADJUSTMENTS TO
TEMPERATURE AND CLOUDS.

BRITT

&&

.DISCUSSION...
/425 AM CDT FRI MAY 23 2008/
COMPLEX FORECAST...NOTABLY FOR THE NEXT 18HRS. SEVERAL AREAS OF
PCPN EITHER BREAKING OUT/DEVELOPING ATTM OR ONGOING OVER THE CNTRL
CONUS. OF PARTICULAR INTEREST TO OUR AREA ARE A LARGE BOWING MCS
PUSHING INTO NWRN MO/WRN IA...A SML MCS MOVING INTO FAR SWRN MO...
AND SEVERAL SML TSRA CELLS DEVELOPING NEAR THE MS RVR.

NWRN MO/WRN IA BOWING MCS IS HEADING E PER FORWARD PROP VECTORS...
BUT INTO AIR THAT HAS LESS MUCAPE...AND SLIGHTLY MORE CIN
CALCULATED FROM H850. AS IT MOVES AWAY FROM ITS SOURCE
REGION...IT SHOULD LOSE SOME OF ITS STRUCTURE BUT NEVERTHELESS HAS
A GOOD LIKELIHOOD OF PUSHING THRU THE FAR NRN FA DURING MID-LATE
MRNG.

THE SML MCS MOVING INTO FAR SWRN MO...FORWARD PROP VECTORS HAVE
COMING TO A NEAR STANDSTILL OR HEADING MORE TO THE SE. SHOULD IT
SOMEHOW SURVIVE THE MORNING HOWEVER...IT MAY RECEIVE RENEWED
IMPETUS TO HEAD EWD TOWARDS THE FA. CONSIDER THIS POSSIBILITY
RELATIVELY SMALL...AND SO HAVE ONLY PLACED CHANCE POPS IN FOR THE
AFTN FOR THE SRN HALF OF THE FA.

THE SEVERAL SML TSRA CELLS DEVELOPING NEAR THE MS RIVER ARE PART
OF AN AREA OF H850 MOISTURE CONVERGENCE AND WAA THAT ARE
INTERSECTING AN AREA OF NO CIN. THIS AREA WILL SLOWLY PROPAGATE
NEWD AND RESIDE OVER THE FAR NERN FA FOR MUCH OF THE DAY. WHILE
BEST CHANCES FOR PCPN WILL BE EARLY-MD MORNING...MAY SEE
ADDITIONAL DEVELOPMENT LATER THIS AFTERNOON DEPENDING ON ITS
INTERACTION WITH THE NRN BOWING MCS.

HEADING INTO TONIGHT...ACITIVITY SHOULD ALL QUIET DOWN BY LATE
EVENING. A NEW MCS WILL DEVELOP OVER THE CNTRL PLAINS TONIGHT AND
ATTEMPT TO HEAD EWD...BUT SHOULD DISSIPATE BEFORE REACHING
CNTRL/NERN MO SATURDAY. THE REPRIEVE IN THE ACTIVITY WILL
THEREFORE CONTINUE UNTIL SUNDAY WHEN SLY SFC WINDS WILL ADVECT IN
HIGHER SFC DEWPOINTS...INTO THE MID-UPR 60S. THIS ALONG WITH MDTLY
UNSTABLE AIR AT THE MID LEVELS APPROACHING FROM THE W AND THE
APPROACH OF A FRONTAL ZONE FROM THE NW WILL RESULT IN POPS
RETURNING FOR THE NWRN AND NRN FA. RAIN CHANCES WILL THEN SPREAD
OVER THE ENTIRE FA FOR MEMORIAL DAY.

PREFERRED WARMER MOS TEMPS OVER THE NEXT FEW DAYS...AS AGREE WITH
REASONING IN PREVIOUS FORECAST WITH WARMER AIR OSTENSIBLY PUSHING
ITS WAY HERE OVER TIME. DID TRIM A FEW DEGS OFF FROM PREVIOUS HI
TEMPS FOR TODAY...BUT BY SUNDAY...SWLY SFC WNDS AND 18-20C H850
TEMPS SHOULD DRIVE TEMPS WELL INTO THE 80S OVER MUCH OF THE FA.

TES

&&

.AVIATION...
/1216 PM CDT FRI MAY 23 2008/
FOR THE 18Z TAFS...
DO NOT EXPECT AREAL COVERAGE OF SHRA/TSRA ACROSS THE FORECAST AREA
THIS AFTERNOON TO BE ENOUGH TO WARRANT A TEMPO GROUP AT THIS
TIME...SO HAVE GONE WITH JUST VC OR CB REFERENCES. HAVE ALSO GONE
INITIALLY WITH MVFR CIGS AT KUIN/KSTL/KSUS TO ACCOUNT FOR CURRENT
TRENDS. ALSO EXPECT CIGS TO LOWER LATE TONIGHT INTO TOMORROW
MORNING. OTHERWISE...EXPECT PERSISTENT ELY WIND OUTSIDE OF TSRA
THROUGH THE END OF THE PERIOD.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 23, 4:37 AM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
437 AM CDT FRI MAY 23 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
437 AM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS AREAWIDE TODAY...AND IN PARTS
OF SOUTHWEST ILLINOIS THIS EVENING. WHILE SOME OF THE STRONGER
STORMS MAY BE CAPABLE OF UP TO DIME SIZE HAIL AND 45 MPH GUSTS...
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FOR PARTS OF CENTRAL
AND NORTHEAST MISSOURI ON SATURDAY.

A COLD FRONT WILL APPROACH NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS ON SUNDAY...AND RESULT IN A CHANCE FOR THUNDERSTORMS IN
THIS AREA. THE FRONT WILL THEN MOVE SOUTH INTO THE BI-STATE REGION
ON MEMORIAL DAY AND CONTINUE TO DRIFT SLOWLY SOUTH THROUGH
WEDNESDAY. THIS FRONT WILL BRING THE AREA ANOTHER CHANCE FOR
THUNDERSTORMS. THERE IS SOME POTENTIAL FOR SEVERE WEATHER DURING
ON SUNDAY AND MEMORIAL DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.